Alert archive / Kansas / Red Flag Warnings in 2026
Red Flag Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Feb 16, 2026, 11:56 AM CST for 9 counties in Kansas. It took effect at Feb 17, 2026, 12:00 PM CST. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 2026, 11:56 AM CST (17:56 UTC)
- In effect from
- Feb 17, 2026, 12:00 PM CST
- Expired
- Feb 17, 2026, 9:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 4:16 PM CST | NON-TSTM WND GST 58 | Russell Airport, KS | Measured at the Russell Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2657 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475 WWUS83 KICT 161756 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1156 AM CST Mon Feb 16 2026 KSZ032-033-047-048-170900- /O.UPG.KICT.FW.A.0001.260217T1800Z-260218T0100Z/ /O.NEW.KICT.FW.W.0001.260217T1800Z-260218T0100Z/ Russell-Lincoln-Barton-Ellsworth- 1156 AM CST Mon Feb 16 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF CENTRAL KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 7 PM CST Tuesday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger... * Winds...Southwest 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 17 percent. * Impacts...Any ignitions will have the potential to become wildfires quickly, and spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ049>053-067>071-082-083-091-092-170900- /O.CON.KICT.FW.A.0001.260217T1800Z-260218T0100Z/ Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Kingman-Sedgwick-Harper-Sumner- 1156 AM CST Mon Feb 16 2026 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR AREAS ALONG AND WEST OF THE FLINT HILLS... * Extreme Grassland Fire Danger... * Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 25 percent. * Impacts...Any ignitions will have the potential to become wildfires quickly, and spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
3 follow-up statements
992 WWUS83 KICT 170702 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 102 AM CST Tue Feb 17 2026 KSZ052-053-068>071-083-091-092-170815- /O.CAN.KICT.FW.A.0001.260217T1800Z-260218T0100Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Sedgwick-Harper- Sumner- 102 AM CST Tue Feb 17 2026 ...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR AREAS ALONG AND EAST OF THE KANSAS TURNPIKE... The National Weather Service in Wichita has cancelled the Fire Weather Watch. Abundant mid and high clouds are expected to linger through the day resulting in lower temperatures and wind speeds and higher relative humidity. A very high grassland fire danger is still anticipated. $$ KSZ049>051-067-082-172215- /O.UPG.KICT.FW.A.0001.260217T1800Z-260218T0100Z/ /O.EXB.KICT.FW.W.0001.260217T1800Z-260218T0300Z/ Saline-Rice-McPherson-Reno-Kingman- 102 AM CST Tue Feb 17 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 9 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger... * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any ignitions will have the potential to become wildfires quickly, and spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-047-048-172215- /O.EXT.KICT.FW.W.0001.260217T1800Z-260218T0300Z/ Russell-Lincoln-Barton-Ellsworth- 102 AM CST Tue Feb 17 2026 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PARTS OF CENTRAL KANSAS... * Extreme Grassland Fire Danger... * Winds...Southwest 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 19 percent. * Impacts...Any ignitions will have the potential to become wildfires quickly, and spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
931 WWUS83 KICT 172009 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 209 PM CST Tue Feb 17 2026 KSZ032-033-047>051-067-082-180300- /O.CON.KICT.FW.W.0001.000000T0000Z-260218T0300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman- 209 PM CST Tue Feb 17 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS... * Extreme Grassland Fire Danger... * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any ignitions will have the potential to become wildfires quickly, and spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
549 WWUS83 KICT 180243 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 843 PM CST Tue Feb 17 2026 KSZ032-033-047>051-067-082-180345- /O.EXP.KICT.FW.W.0001.000000T0000Z-260218T0300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman- 843 PM CST Tue Feb 17 2026 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS... Wind speeds have decreased and relative humidity values have started to slowly increase. Therefore, the Red Flag Warning will be allowed to expire at 9 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 16, 11:53 AM CST, 3 minutes earlier. Its key messages:
- Mild and dry weather through most of the upcoming week.
- Very high grassland fire danger expected today through Thursday, with extreme grassland fire danger on Tuesday for areas along and west of the Flint Hills.
Area forecast discussion, Feb 16, 11:53 AM CST, 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1153 AM CST Mon Feb 16 2026 .KEY MESSAGES... - Mild and dry weather through most of the upcoming week. - Very high grassland fire danger expected today through Thursday, with extreme grassland fire danger on Tuesday for areas along and west of the Flint Hills. && .DISCUSSION... Issued at 107 AM CST Mon Feb 16 2026 A mid/upper ridge was situated over the central CONUS early this morning while a robust LLJ was located along an axis from the TX panhandle NNE into south central NE. The core of strong winds will gradually shift eastward into eastern Kansas as we move into the afternoon hours. A sprawling sfc trough across the Central High Plains will keep the strongest pressure gradient in eastern Kansas today where gusty southwest winds are anticipated. Much above average temperatures will prevail today as the H85 thermal ridge expands eastward across the area and forecast highs were trended upward as a result. A negatively tilted trough will emerge over the Northern Plains on Tuesday allowing a Pacific front to race eastward across the Central Plains. Much drier air is anticipated in the wake of this boundary with strong west to southwesterly winds developing in it's wake. This will allow highs to climb into the 70s and 80s and bring critical fire weather conditions to much of the region. The Fire Weather Watch was expanded further east on Tuesday. Shortwave ridging will return to the area on Wed as another mid/upper trough moves into the Rockies. A tight pressure gradient will keep breezy southwest winds in the forecast with above average temperatures prevailing once again. Most locations will see highs in the 70s. As we move into Thursday, a mid/upper trough is progged to emerge from the Rockies and move over Central Plains of Nebraska. This will allow a frontal boundary to move southward shifting winds to the northwest and ushering in more seasonable air late in the period. Better chances for light precipitation are expected to remain north of the area at this time. A wide range of temperatures are expected with highs ranging from the 40s in central KS to around 70 in far southeast KS. Fri-Sun...A progressive zonal flow is anticipated in the wake of Thursday's shortwave trough. This is expected to result in mostly dry and seasonable weather conditions over the upcoming weekend but we maintain a low pops Fri-Sat given some lingering uncertainty. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1134 AM CST Mon Feb 16 2026 Main aviation concern will be some gusty winds this afternoon and then again for Tue afternoon. Weak upper ridging remains in place across the Plains with some lee troughing over the High Plains of KS/CO. Gusty south winds will remain through the afternoon at most sites and will quickly decrease as sunset approaches. South/southwest winds will once again increase by early Tue afternoon with gusts in the 30-35 mph range likely for most sites. Scattered high cloud will persist through most of the afternoon with an increase in high and mid clouds likely for Tue. Southeast KS(KCNU) may have a chance to see some cigs below 10,000ft early Tue morning with high confidence they will remain above IFR levels. && .FIRE WEATHER... Issued at 107 AM CST Mon Feb 16 2026 Very high grassland fire danger is expected across portions of south central and southeast KS this afternoon due to gusty southwest winds and above average temperatures. For Tuesday, continued gusty winds, above average temperatures, and low relative humidity will result in extreme grassland fire danger for areas along and west of the Flint Hills, where a Fire Weather Watch is in effect. Very high grassland fire danger will return during the afternoon hours on Wednesday and Thursday. && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for KSZ032-033-047>053-067>071-082-083-091-092. && DISCUSSION...MWM AVIATION...RBL FIRE WEATHER...MWM
Hazardous weather outlook, Feb 16, 5:53 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 553 AM CST Mon Feb 16 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 553 AM CST Mon Feb 16 2026 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Breezy southwest winds and above average temperatures will result in a very high fire danger across south central and southeast Kansas this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Above average temperatures, gusty winds, and low relative humidity will lead to extreme fire danger for areas along and west of the Flint Hills on Tuesday. A Fire Weather Watch remains in effect for Tuesday afternoon and early evening. Breezy winds and above average temperatures will result in a very high fire danger for much of the area again on Wednesday and Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Nearby
Red Flag Warnings in Kansas, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.